Alert archive / Texas / Beach Hazards Statements in 2022

Beach Hazards Statement 6, NWS Houston/Galveston, TX

December 19, 2022Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Dec 19, 2022, 8:24 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2022, 8:24 AM CST (14:24 UTC)
Expired
Dec 19, 2022, 6:00 PM CST
In force
10 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
684 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

030 
WHUS44 KHGX 191424
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
824 AM CST Mon Dec 19 2022

TXZ436>439-192230-
/O.NEW.KHGX.BH.S.0006.221219T1424Z-221220T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
824 AM CST Mon Dec 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Strong rip currents will occur along Gulf-facing beaches. 
  In addition, strong easterly winds will result in elevated water levels along 
  the coast. Wave run up may approach the Highway 87 / 124 corridor during high
  tide this afternoon.

* WHERE...Matagorda Islands, Brazoria Islands, Galveston Island, 
  and Bolivar Peninsula

* WHEN..Until 6 PM CDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Dec 19, 5:50 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 19, 5:50 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
550 AM CST Mon Dec 19 2022

...New AVIATION...

.SHORT TERM...
(Today through Tuesday Night)
Issued at 433 AM CST Mon Dec 19 2022

Rain showers have started to increase in intensity and coverage
early this morning, and this is only a prelude of a rainy day.
Two main weather systems will move near southeast TX today and
tonight, resulting in widespread showers and scattered
thunderstorms. A coastal sfc low, currently over the southwestern
Gulf/South TX coast will continue to move north- northeast along
the Middle/Upper TX coast throughout the day. As the day
progresses, an upper-level shortwave trough, currently over the
Southwestern CONUS, will shift eastward across TX/Southern Plains.
As these two systems approach the region, a strengthening south
to north LLJ and isentropic ascent will increase moisture
advection across the entire region. Two axis of higher rainfall
totals will be possible; one along and off the coast and the other
roughly along and north of a line from CLL to Conroe to
Cleveland. Deep moisture along with steep low to mid- level lapse
rates and increasing intensity in frontogenesis within the 850:750
mb layer will support efficient rainfall rates over these two
areas. Rainfall rates of 1-1.5 in/hr will be possible inland and
up to 2 in/hr near the coast. Rainfall totals from half an inch to
2.5 inches are expected, localized higher amounts possible.

Precipitation should begin to taper off from south to north by
early this evening as forcing diminishes over the region. However,
isentropic ascent forecasts and model soundings do suggest there
will still be some weak ascent in the near-surface layer
(925:850mb), resulting in patchy drizzle rather than just
stratus/low clouds tonight.

A relatively dry and cool Tuesday is expected with light to
moderate north winds and mostly cloudy skies. Highs will only
climb into the 50s and overnight lows mainly in the 40s.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 433 AM CST Mon Dec 19 2022

The primary focus in the long term continues to be the looming surge
of arctic air that is likely to result in prolonged freezing
conditions for much of our CWA. The approaching arctic air will
still be well to our north on Wednesday. The day will feature
generally cloudy albeit benign conditions with highs mostly in the
mid/upper 50s after morning temps in the 40s. After Wednesday, our
attention shifts to the aforementioned arctic air.

On Thursday, the arctic front will be approaching SE Texas from the
north. Global deterministic guidance generally suggest a frontal
passage during the afternoon hours for our northern/Brazos Valley
counties, around sunset for the city of Houston, and then offshore a
couple hours thereafter. That being said, variance in the exact
frontal passage timing still exists among the guidance. EC continues
to be somewhat faster than the GFS. It is not uncommon for global
models to underestimate the forward speed of dense, advancing,
arctic air masses. Therefore, our afternoon highs on Thursday skew a
little cooler than the model consensus suggest to account for this
possibility. However, the bust potential in Thursday's temperature
forecast remains quite high due to timing uncertainty as well as
model discrepancies regarding the amount of WAA ahead of the arctic
front. Interestingly, the 00Z EC is actually warmer than the 00Z GFS
for the Houston metro on Thursday despite it's earlier FROPA. The
reason is due to the more robust WAA ahead of the frontal boundary.
Despite the relatively low confidence in Thursday's temperatures,
confidence is quite high that a hard freeze looms in the front's
wake.

PoPs along and ahead of the front remain quite low. In fact, we have
lowered PoPs further since the previous update. Very dry air will
quickly filter into the region behind the front. Therefore, this
forecast continues to be void of wintry precip. Strong CAA Thursday
night will be felt in the form of rapidly falling temperatures and
very gusty winds. Global deterministic, ensemble, and NBM guidance
continue to have good consensus regarding a hard freeze Thursday
night into Friday morning. Forecast lows on Friday morning continue
to be in the 10s for most of the CWA. Areas near the immediate coast
are forecast to bottom out in the low 20s. Temp grids are showing
single digits in some of our farthest north spots like Crockett.
However, the biggest story Thursday night and Friday morning may be
the wind chills. Winds during this time frame could be sustained 20-
30 mph with gusts over 40 mph with higher winds possible near the
immediate coast. These winds combined with the low temperatures will
easily result in sub-zero wind chills over our northern counties.
Sub-zero wind chills could occur as far south as the Houston metro.
Single digit wind chills are expected along the coast Friday
morning.

Bright Texas sunshine may not be enough to allow for a true thaw on
Friday afternoon. Highs are expected to range from the mid-20s in
our northern counties to around freezing at the coast. This sets us
up for a freeze that could last upwards of 36 hours, perhaps longer
for our northern counties. Given this continued risk for a prolonged
hard freeze, consider the actions you will need to take to protect
the 4 "Ps" -- people, pets, plants, and pipes.

Winter's chill will dominate the weather through the Christmas
holiday. The current outlook for Christmas Eve features more cold
sunshine with highs in the mid-30s in our northern counties,
upper- 30s in the Houston metro, and around 40 at the coast.
Christmas Day currently appears a little warmer than Christmas
Eve. But at this time, it appears the heavy jacket weather will
linger through at least Christmas Day. Perhaps we can warm into
the 50s by early next week.

Self

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 541 AM CST Mon Dec 19 2022

Scattered to widespread rain with isolated thunderstorms are
expected today as different disturbances move through the region.
This will result in widespread IFR to occasional LIFR conditions
across all terminals. Expect even lower ceilings and/or visibility
with any stronger thunderstorms, especially in the afternoon
hours. Precipitation should come to an end this evening; however,
stratus along with a few spotty showers/very light drizzle will be
possible through the night. East to northeast winds will
transition to the north-northeast by this evening with the
strongest gusts near KGLS.

&&

.MARINE...
Issued at 433 AM CST Mon Dec 19 2022

Advisory level winds will persist through the day today as low
pressure moves northeast along the coast. The system will bring a
good chance of showers and thunderstorm today. Moderate offshore
winds are expected in the system's wake on Tuesday and Wednesday.
Attention will then turn to an approaching arctic front on Thursday.
Gale conditions are expected in the front's wake Thursday night and
Friday morning. Winds offshore could gust up to 50 knots during this
time.

Self

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  49  44  54  42 / 100  50  10   0
Houston (IAH)			  51  45  56  43 /  80  50   0   0
Galveston (GLS)			  62  49  56  48 /  90  40  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ330-335-
     350-355-370-375.

&&

SHORT TERM...JM
LONG TERM....Self
AVIATION...JM
MARINE...Self

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:44 AM CSTSpecial Weather StatementHGXWashington31 min
Dec 19, 11:25 AM CSTSpecial Weather StatementHGXJackson, Matagorda35 min
Dec 19, 11:39 AM CSTSpecial Weather StatementHGXWashington36 min
Dec 19, 11:39 AM CSTSpecial Weather StatementHGXHarris36 min
Dec 19, 11:44 AM CSTSpecial Marine WarningHGX31 min
Dec 19, 12:16 PM CSTSpecial Marine WarningHGX44 min
Dec 19, 12:58 PM CSTSpecial Marine WarningHGX47 min
Dec 19, 1:56 PM CSTSpecial Marine WarningHGX94 min

Nearby

Beach Hazards Statements in Texas, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.